Alert archive / North Dakota / Special Weather Statements in 2020
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 9, 2020, 4:24 PM CDT for Sargent County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 9, 2020, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
653
WWUS83 KFGF 092124
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
424 PM CDT Sun Aug 9 2020
NDZ052-092200-
Sargent ND-
424 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SARGENT COUNTY UNTIL
500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cogswell, or 59 miles west of Wahpeton, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Cogswell around 430 PM CDT.
Brampton around 435 PM CDT.
Forman around 455 PM CDT.
Rutland and Havana around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern North Dakota.
LAT...LON 4595 9801 4616 9801 4617 9800 4620 9800
4618 9744 4595 9756
TIME...MOT...LOC 2124Z 274DEG 14KT 4606 9782
$$
DJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:06 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 9, 4:06 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 406 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Monday night) Issued at 354 PM CDT Sun Aug 9 2020 Ongoing severe weather, so discussion is brief. Cold frontal system now moving across northwest MN and southeastern ND with stronger deep layer shear across northwest MN and deeper instabilities in far southeast ND into west central MN. System is progressive and expected to exit the FA through 7pm CDT. Expect northwesterly winds behind the front with a steadily clearing and drying airmass settling over the area tonight through Monday. Overnight lows should settle into the 50s, with Monday daytime highs reaching into the middle to upper 70s, under fair skies and gusty westerly blayer winds. .LONG TERM...(Tuesday through Sunday) Issued at 354 PM CDT Sun Aug 9 2020 Zonal flow sets up early in the workweek with a shortwave ridge moving across Sask Monday night, keeping the first half of the work week dry with afternoon highs in the 80s. Humidity values will be the driest on Tuesday before weak return flow sets up going into Wednesday. An upper level pattern shift will help SW flow aloft set up going into the latter part of the week as an upper low begins to wobble over nrn Alberta, bringing a more unsettled pattern to the area Wed-Sat. While afternoon highs generally stay in the 80s for the latter half of the week into the weekend, dewpoints will rise into the upper 60s to low 70s, bringing a return of humid weather to the region as PWAT values climb to around 1.25 to 1.50 inches by week's end. Can expect isolated to scattered storms through the Wed-Sat period. Sunday should see drying and clearing conditions. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1253 PM CDT Sun Aug 9 2020 Strong to severe thunderstorms are expected to continue along a cold frontal boundary extending from the Lake of the Woods down through the Fargo-Moorhead area to near Aberdeen. This system should track eastward out the FA through early evening eastern with KBJI and KFAR still seeing some impacts. Else, expect VFR conditions west of the frontal boundary, through early evening, then widespread VFR conditions overnight into MOnday... with winds turning from the west-northwest. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Severe Thunderstorm Watch 423 until 7pm CDT. MN...Severe Thunderstorm Watch 423 until 7pm CDT. SHORT TERM...Gust LONG TERM...JR/Gust AVIATION...Gust
Hazardous weather outlook, Aug 9, 4:26 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 426 AM CDT Sun Aug 9 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 426 AM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms will be possible today. The first round will impact during the early morning hours mainly south of the I-29/Highway 10 corridor. Hail up to 1 inch and wind gusts to 60 mph will be possible. These storms will move eastward out of the area by mid-day. Additional thunderstorms will move in from western North Dakota during the late morning and into the afternoon as a cold front moves into the region. Depending on how the morning activity plays out, there is the possibility of hail up to 1 inch, wind gusts to 75 mph, and even a brief tornado spin up as a complex of thunderstorms moves across the area during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances will be possible during the middle to later part of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 9, 2:42 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
242 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 2 SSW THIEF RIVER FALLS 48.09N 96.19W
08/09/2020 M77 MPH Pennington MN AWOS
PEAK WIND MEASURED AT THE THIEF RIVER FALLS AIRPORT
/KTVF/.
&&
GGUSTLocal storm report, Aug 9, 2:48 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
248 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST 11 S ROSEAU 48.69N 95.76W
08/09/2020 M66 MPH Roseau MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METER HEIGHT.
&&
GGUSTLocal storm report, Aug 9, 2:57 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM FUNNEL CLOUD 4 NW BLANCHARD 47.39N 97.28W
08/09/2020 Traill ND TRAINED SPOTTER
TWO FUNNELS VIEWED FROM TWO STORMS NORTHWEST OF
BLANCHARD. BOTH WERE LESS THAN A QUARTER OF THE WAY DOWN.
ORIGINAL REPORT VIA 911 CALL CENTER. PHOTO POSTED TO
SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 9, 3:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
304 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM FUNNEL CLOUD 6 WNW HALSTAD 47.38N 96.94W
08/09/2020 Traill ND TRAINED SPOTTER
PERSISTENT WALL CLOUDS WITH SMALL FUNNEL LOWERING. VIEWED
TO NORTH FROM HIGHWAY 200. PHOTO AND REPORT POSTED VIA
SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 9, 3:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
347 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 9 NNE MAVIE 48.27N 95.90W
08/09/2020 M59 MPH Marshall MN MESONET
PEAK WIND MEASURED AT THE AGASSIZ RAWS STATION.
&&
GGUSTSpecial weather statement, Aug 9, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
424 PM CDT Sun Aug 9 2020
NDZ052-092200-
Sargent ND-
424 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SARGENT COUNTY UNTIL
500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cogswell, or 59 miles west of Wahpeton, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Cogswell around 430 PM CDT.
Brampton around 435 PM CDT.
Forman around 455 PM CDT.
Rutland and Havana around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern North Dakota.
LAT...LON 4595 9801 4616 9801 4617 9800 4620 9800
4618 9744 4595 9756
TIME...MOT...LOC 2124Z 274DEG 14KT 4606 9782
DJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:36 AM CDT | Special Weather Statement | FGF | Grant, Wilkin | 54 min |
| Aug 9, 4:55 AM CDT | Special Weather Statement | FGF | Otter Tail | 65 min |
| Aug 9, 5:49 AM CDT | Special Weather Statement | FGF | Becker, Wadena | 56 min |
| Aug 9, 7:10 AM CDT | Special Weather Statement | FGF | Norman | 65 min |
| Aug 9, 8:41 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 64 min |
| Aug 9, 12:21 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 54 min |
| Aug 9, 1:08 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 67 min |
| Aug 9, 1:39 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 66 min |
| Aug 9, 2:01 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Polk | 44 min |
| Aug 9, 2:05 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 55 min |
| Aug 9, 2:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk, Red Lake | 65 min |
| Aug 9, 2:20 PM CDT | Tornado Warning | FGF | Beltrami, Marshall | 40 min |
| Aug 9, 2:42 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 48 min |
| Aug 9, 2:49 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 56 min |
| Aug 9, 2:52 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 53 min |
| Aug 9, 2:57 PM CDT | Tornado Warning | FGF | Beltrami, Marshall | 33 min |
| Aug 9, 3:06 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 24 min |
| Aug 9, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 63 min |
| Aug 9, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more | 57 min |
| Aug 9, 3:20 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 22 min |
| Aug 9, 3:35 PM CDT | Tornado Warning | FGF | Clay, Norman | 18 min |
| Aug 9, 3:41 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk and 1 more | 64 min |
| Aug 9, 3:47 PM CDT | Tornado Warning | FGF | Lake of the Woods | 28 min |
| Aug 9, 3:53 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Hubbard, Mahnomen, Norman | 48 min |
| Aug 9, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more | 52 min |
| Aug 9, 5:28 PM CDT | Special Weather Statement | FGF | Hubbard | 32 min |
| Aug 9, 5:31 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 29 min |
| Aug 9, 5:33 PM CDT | Special Weather Statement | FGF | Clearwater | 57 min |
| Aug 9, 4:29 AM CDT | Special Weather Statement | FGF | Richland | 61 min |
| Aug 9, 5:31 AM CDT | Special Weather Statement | FGF | Ransom | 59 min |
| Aug 9, 6:01 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 59 min |
| Aug 9, 6:57 AM CDT | Special Weather Statement | FGF | Benson, Ramsey | 48 min |
| Aug 9, 9:09 AM CDT | Special Weather Statement | FGF | Grand Forks | 66 min |
| Aug 9, 9:51 AM CDT | Special Weather Statement | FGF | Walsh | 54 min |
| Aug 9, 10:12 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Ramsey, Walsh | 63 min |
| Aug 9, 10:24 AM CDT | Special Weather Statement | FGF | Cavalier, Towner | 66 min |
| Aug 9, 11:05 AM CDT | Special Weather Statement | FGF | Walsh | 55 min |
| Aug 9, 11:24 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 66 min |
| Aug 9, 11:28 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 62 min |
| Aug 9, 11:42 AM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 36 min |
| Aug 9, 12:27 PM CDT | Special Weather Statement | FGF | Grand Forks, Nelson, Walsh | 63 min |
| Aug 9, 1:29 PM CDT | Special Weather Statement | FGF | Grand Forks | 61 min |
| Aug 9, 2:14 PM CDT | Tornado Warning | FGF | Barnes, Cass | 18 min |
| Aug 9, 2:25 PM CDT | Tornado Warning | FGF | Cass | 30 min |
| Aug 9, 2:36 PM CDT | Tornado Warning | FGF | Traill | 28 min |
| Aug 9, 3:38 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 25 min |
| Aug 9, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 28 min |
Nearby
Special Weather Statements in North Dakota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.